Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Bipolar Disorder (Children and Adolescents)

Depakote

11/18/2008

Question:

Can the use of valproate for bi-polar 1000mg per day cause schizophrenic symptoms??

Answer:

This would be very unusual. In fact, valproate has been used as an adjunct in schizophrenia, frequently with good outcome.

Although such side-effects are not very common, they can still be severe. As listed on the web-site www.drugs.com, such side-effects as the following can occur:

If you or anyone you know is experiencing these side-effects, I'd talk to the prescribing M.D. immediatley.

Hope that helps. Best wishes.

For more information:

Go to the Bipolar Disorder (Children and Adolescents) health topic, where you can:

Response by:

Nicholas A Votolato, RPh BCPP Nicholas A Votolato, RPh BCPP
Assistant Professor of Pharmacy
College of Pharmacy
Assistant Professor of Psychiatry, Emeritus
College of Medicine
The Ohio State University

Nicholas   Lofthouse, PhD Nicholas Lofthouse, PhD
Clinical Assistant Professor of Psychiatry
College of Medicine
The Ohio State University